A 25 years old woman from Rhode Island ends up in an emergency room showing weakness, fatigue, difficulty breathing and multiple other symptoms. This combination of symptoms is not common in any disease. Testing her for the symptoms revealed a shocking fact of her blood turning blue.
Sounds unbelievable? Well, it is true. A study posted in The New England Journal of Medicine this week by Dr. Otis Warren and Benjamin Blackwood explains it in detail. Click here to read the complete findings.
The medical term for blue blood is”cyanotic,” and the medical team diagnosed the patient with cyanotic. This blueness is caused by the numbing agent, which the patient was using. It was a medicine for numbing nerve endings in the skin.
The report finds the woman using a huge amount of topical benzocaine one night before for aching tooth. The emergency physician at Miriam Hospital says that he has never seen such a case during his residency in an interview to CNN. That is why was able to identify it quickly.
Blueness is due to a cross-reaction
The woman was diagnosed with “acquired methemoglobinemia”. It is a reaction due to certain medicines and it causes a hindrance in oxygen-carrying blood to enter tissues. In methemoglobinemia, more than 1% hemoglobin of the RBC’s converts to methemoglobin.
It is an abnormal form of hemoglobin, which is the molecule that carries oxygen and transports it to the tissues in RBCs. Usually, a small amount of this conversion, usually less than 1% is normal but the symptoms develop shortly after the percentage increases over 10%. The levels reaching 60%-70% can cause death.
There are two main causes of this. One is genetic which means a baby is born with a metabolic condition which increases the methemoglobin levels. Second is an acquired condition where certain oxidizing substance causes this conversion to methemoglobin. Usually, the acquired cases are more common than genetic.
The blood has its typical red color because of oxygen inside it. But even after being high in oxygen it is possible for someone to have methemoglobinemia.
Sometimes blood binds with the tissue but doesn’t release it when it is supposed to release it. That makes the blood turn blue.
A common numbing medicine caused this
In this particular case, this reaction was due to benzocaine. It is an active ingredient inside many over-the-counter numbing gels especially for toothache and cold sores. However, this is not something that everyone can experience. This is a rare side effect. Also, any medicine with this ingredient comes with Food and Drug Administration (FDA) warning which prohibits its use in children.
This patient has recovered from the condition after taking two doses of methylene blue and overnight care at the emergency center. But whenever these mutated blood levels get higher than 50%, it is possible for the patient to either fall into a coma or get cardiac, neurological complications. The reason is an insufficient oxygen supply or blood supply or both to the heart and brain.